Alert archive / Kansas / Special Weather Statements in 2009
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 2, 2009, 5:39 PM CDT for Haskell County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2009, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 2, 2009, 6:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:30 PM CDT | HAIL 1 | 8 S Plymell, KS | |
| Aug 2, 6:45 PM CDT | HAIL 1.75 | 11 Sse Plymell, KS | THE HAIL WAS MOSTLY SMALLER THAN GOLF BALL SIZE AND LASTED FOR 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 022239 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 539 PM CDT SUN AUG 2 2009 KSZ063-076-077-022345- FINNEY-GRAY-HASKELL- 539 PM CDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...SOUTHERN FINNEY AND WESTERN GRAY COUNTIES... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLYMELL...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN HASKELL...SOUTHERN FINNEY AND WESTERN GRAY COUNTIES...INCLUDING THE CITY OF PLYMELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3796 10059 3759 10059 3769 10096 3787 10096 TIME...MOT...LOC 2239Z 270DEG 11KT 3778 10084 $$ JOHNSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:00 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SUN AUG 2 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES THROUGHOUT THE PERIOD WILL BE THE MAIN FORECAST CONCERN. 12Z UPPER AIR ANALYSIS CONTINUES TO SHOW NORTHWESTERLY FLOW OVER THE PLAINS WITH A WEAK SHORTWAVE OVER MT. AT THE SFC, A TROUGH HAS CONTINUED TO REDEVELOP OVER THE NORTHERN PLAINS TODAY, BRINGING SOUTHERLY WINDS BACK TO THE CWA ALONG WITH WARMER TEMPS. MOISTURE HAS ALSO RETURNED TO THE WESTERN PLAINS, WITH DEWPOINTS BACK UP INTO THE MID 60S ACROSS MOST OF THE WESTERN HALF OF THE CWA. SHORT FUSE COMPOSITE AND SPC MESOANALYSIS HAVE THE BEST CAPE VALUES IN THE WESTERN CWA, AND CU HAS ALREADY STARTED TO FORM IN THAT AREA. BUMPED UP POPS INTO THE LOW CHANCE CATEGORY IN OUR WESTERN TWO TIERS OF COUNTIES. WITH GOOD INSTABILITY OF AROUND 2500 J/KG AS WELL AS DECENT SHEAR, SOME LARGE HAIL AND DAMAGING WINDS ARE DEFINITELY A POSSIBILITY. TONIGHT, THE SHORTWAVE OVER MT MOVES ACROSS THE NORTHERN PLAINS AND INTO THE UPPER MIDWEST. HOWEVER, IT LOOKS LIKE THE PRIMARY DYNAMICS FROM THIS FEATURE WILL BE WELL TO OUR NORTHEAST AND MODELS HAVE NEGATIVE UVV LATER TONIGHT. WILL CONTINUE THE TREND OF QUICKLY TAPERING CONVECTIVE ACTIVITY AFTER 06Z. THE NORTHWESTERLY FLOW ALOFT WILL CONTINUE INTO MONDAY AND TUESDAY. THE SFC LOW AND SOUTHERLY WINDS WILL PUSH SLIGHTLY EASTWARD, WITH THE BEST MOISTURE AND INSTABILITY MOVING MORE INTO THE HYS AREA. GOING FORECAST HAS LOW POPS IN THAT AREA LATE MONDAY AFTERNOON AND EVENING, AND SEE LITTLE REASON TO CHANGE THIS. THINK THAT WARM MID LEVEL TEMPS WILL KEEP CONVECTIVE ACTIVITY FROM BECOMING TOO WIDESPREAD. BY TUESDAY, MODELS START TO SHOW SOME DIFFERENCES IN HOW THEY HANDLE THE NEXT FRONTAL PASSAGE. THE GFS AND UKMET SLOW THE BOUNDARY DOWN EVEN FURTHER, WHILE THE NAM AND HIGH-RES ECMWF STILL BRING IT DOWN INTO OUR NORTHERN CWA. SREF ALSO BRINGS THE BOUNDARY INTO OUR FAR NORTH, SO WILL CONTINUE TO KEEP THAT PATTERN FOR NOW, BUT WILL HAVE TO KEEP A CLOSE EYE FOR FUTURE RUNS. WILL KEEP THE LOW POPS WE HAVE GOING FOR LATE TUESDAY AFTERNOON. AS FOR TEMPERATURES, THE HEAT UP WILL CONTINUE AS WE GET SOME DOWNSLOPE AND PLENTY OF SUNSHINE. AGREE THAT MODELS ARE OVERDONE FOR HIGHS. THE NAM 2 M TEMPS TRY AND SET UP TEMPS AROUND 110 TUESDAY AFTERNOON IN OUR FAR SOUTHEAST, AND ALTHOUGH WE WILL BE HOT, IT WONT BE QUITE THAT MUCH. WILL CONTINUE TO KEEP HIGHS ON MONDAY AROUND OR A COUPLE OF DEGREES ABOVE THE CENTURY MARK. HIGHS ON TUESDAY WILL BE HIGHLY DEPENDANT ON THE EXACT POSITION OF THE FRONT. FOR NOW, WILL CONTINUE WITH AROUND 103 OR 104 IN OUR FAR SOUTH AHEAD OF THE FRONT, WITH UPPER 90S IN THE NORTH BEHIND THE BOUNDARY. CONTINUED WITH LOWS MAINLY IN THE 60S FOR BOTH TONIGHT AND MONDAY NIGHT AS WINDS SHOULD KEEP US PRETTY WELL MIXED. DAYS 3-7... IN GENERAL ALL THE MODELS THIS MORNING WERE IN FAIRLY GOOD AGREEMENT KEEPING OUR UPPER LVL RIDGE AXIS ALONG OR JUST WEST OF THE ROCKIES THROUGH MUCH OF THE WEEK AS AN UPPER LOW REMAINS NEARLY STATIONARY OFF THE CALIFORNIA COAST NEAR 130W. OVER THE COURSE OF THE WORK WEEK MULTIPLE UPPER LVL WAVES WILL BE MOVE OUT FROM THE BASE OF THIS LOW AND THEN ROTATE AROUND OUR UPPER RIDGE INTO THE PLAINS. BY THURSDAY NIGHT HOWEVER MODELS START TO DIVERGE ON SOLUTIONS AND THIS SEEMS TO BE MAINLY DUE TO HOW THEY HANDLE THE UPPER LOW AS IT FINALLY BEGINS TO MOVE E/NE. AT THIS TIME DO NOT HAVE A GOOD HANDLE ON WHICH MODEL IS MORE CORRECT LATE IN THE FORECAST PERIOD BUT THE GFS AND ECMWF SEEMS TO AGREE UPON WEAKENING OUR UPPER RIDGE AS IT SHIFTS EASTWARD TOWARDS THE PLAINS. AT THIS TIME TEMPERATURES WILL BE THE MAIN CHALLENGE AND BASED ON 85H TEMP PROGGS IT APPEARS THE CURRENT FORECAST LOOKS ON TRACK WITH HIGHS IN THE MID 90S TO AROUND 100 DEGREES EACH DAY. SOME DAYS A LITTLE WARMER THAN OTHER BASED ON WHERE OUR FRONT WILL BE BUT CONFIDENCE IS THIS IS NOT HIGH ENOUGH TO MAKE ANY SIGNIFICANT CHANGES. AS FOR PCPN CHANCES...MODELS TODAY CONTINUE TO SHOW SOME VERY WARM AIR IN THE MID LVLS MID TO LATE WEEK AS A SFC FRONT MEANDERS NORTH AND SOUTH ACROSS KANSAS. THERE COULD EASILY BE A SLT CHC FOR STORMS JUST ABOUT ANY DAY GIVEN A FRONT IN OR NEAR OUT CWA AND ANY WEAK UPPER WAVE EMBEDDED IN THE NW FLOW MOVING ACROSS THE CNTL PLAINS. AGREE WITH THE PREVIOUS SHIFT THAT THE N/NE CWA WILL HAVE THE BETTER CHANCES MID TO LATE WEEK SO WILL RETAIN THE SMALL POPS CURRENTLY IN THE GRIDS. && .AVIATION... FOR THE 18Z TAFS...BUFR SOUNDING SHOWING SOME MOISTURE OVER SW KS BETWEEN 5-7KFT THIS AFTERNOON AND EARLY TONIGHT. WITH SOME MID LVL INSTAB EXPECTED LATE TODAY COULD EASILY SEE SOME LATE DAY CU AND POSSIBLY EVEN A THUNDERSTORM OR TWO EARLY IN THE EVENING. THE PROB FOR A TSRA NEAR AT ANY TAF SITE APPEARS TO BE LESS THAN 20 PERCENT SO WILL NOT INCLUDE MENTION OF THUNDER IN THE TAFS THIS AFTERNOON. GUSTY SW WINDS IS EXPECTED TO SUBSIDE AFTER SUNSET AND BACK A BIT MORE TO THE SOUTH OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 101 68 102 / 10 10 10 20 GCK 66 101 66 101 / 20 10 0 20 EHA 66 101 67 101 / 30 10 0 20 LBL 67 102 67 102 / 30 10 0 20 HYS 66 101 68 98 / 10 20 20 20 P28 66 102 71 104 / 10 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/18/18
Hazardous weather outlook, Aug 2, 5:18 AM CDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 518 AM CDT SUN AUG 2 2009 KSZ030-031-044>046-064>066-077>081-087>090-031030- TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD- EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 518 AM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT CONDITIONS ARE EXPECTED THIS WEEK WITH HIGH TEMPERATURES AROUND OR ABOVE 100 DEGREES ALMOST EVERY DAY THROUGH THE END OF THIS WEEK. A WEAK FRONTAL BOUNDARY WILL BE IN THE VICINITY OF SOUTHWEST KANSAS WHICH MAY PROVIDE A LITTLE RELIEF FROM THE HEAT ACROSS CENTRAL KS...ALONG WITH A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043-061>063-074>076-084>086-031030- SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS- SEWARD- 518 AM CDT SUN AUG 2 2009 /418 AM MDT SUN AUG 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF A LINE FROM ROUGHLY SCOTT CITY TO ULYSSES TO ROLLA. A SEVERE THUNDERSTORM IS POSSIBLE GIVEN THE MODERATE INSTABILITY AND ADEQUATE DEEP LAYER WIND SHEAR PROVIDING STORM ORGANIZATION. THE STRONGEST STORM WILL BE CAPABLE OF HALF DOLLAR SIZE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT CONDITIONS ARE EXPECTED THIS WEEK WITH HIGH TEMPERATURES AROUND OR ABOVE 100 DEGREES ALMOST EVERY DAY THROUGH THE END OF THIS WEEK. A WEAK FRONTAL BOUNDARY WILL BE IN THE VICINITY OF SOUTHWEST KANSAS WHICH MAY PROVIDE A LITTLE RELIEF FROM THE HEAT ACROSS CENTRAL KS...ALONG WITH A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE ALERT TO ISOLATED SEVERE THUNDERSTORMS ANYTIME AFTER 5 PM CDT THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Aug 2, 5:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 539 PM CDT SUN AUG 2 2009 KSZ063-076-077-022345- FINNEY-GRAY-HASKELL- 539 PM CDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...SOUTHERN FINNEY AND WESTERN GRAY COUNTIES... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLYMELL...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN HASKELL...SOUTHERN FINNEY AND WESTERN GRAY COUNTIES...INCLUDING THE CITY OF PLYMELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3796 10059 3759 10059 3769 10096 3787 10096 TIME...MOT...LOC 2239Z 270DEG 11KT 3778 10084 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade | 41 min |
Nearby
Special Weather Statements in Kansas, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.